Medication Facts

Medications and Balance

 
 

Balance Problems

Article taken from the National Institute on Aging November 2014

Can medications cause balance problems?

Yes. Many prescription medications, such as those used to lower blood pressure, can make a person feel dizzy. Other medicines might damage the inner ear. These medicines, called ototoxic medicines, can make you feel off balance. Sometimes the damage lasts only as long as you take the drug. Other times it is permanent.

Groups of drugs that are more likely to be ototoxic include

  • antidepressants
  • anti-seizure drugs (anticonvulsants)
  • hypertensive (high blood pressure) drugs
  • sedatives
  • tranquilizers
  • anxiolytics (anti-anxiety drugs)
  • aminoglycosides (a type of antibiotic)
  • diuretics
  • vasodilators
  • certain analgesics (painkillers)
  • certain chemotherapeutics (anti-cancer drugs).

Prescription and Illicit Drug Abuse: Effects of Medication Abuse

Prescription and Illicit Drug Abuse Taken from NIH Senior Health http://nihseniorhealth.gov/drugabuse/effectsofmedicationabuse/01.html

Effects of Medication Abuse

Medications and Aging

 

Medications affect older people differently than younger people because aging changes how the body and brain handle these substances. As people get older, the body changes and cannot break down and get rid of substances as easily as it used to. As a result, even when an older adult takes a medication properly, it may remain in the body longer than it would in a younger person.

Taking medications improperly -- whether by accident or intent-- can worsen an older adult’s health. Older adults who take prescription medications improperly have a higher risk of accidents, falls and injuries.

Physical Dependence and Addiction

Continued use of medications in the wrong way may also lead to physical dependence or addiction. Physical dependence and addiction are not the same thing.

  • Physical dependence is a normal process that can happen to anyone taking medications for a long time. It means that the body (including the brain) is adapting to the presence of the drug and the person may require a higher dosage or a different medication to get relief. This condition is known as tolerance.
  • Someone who is addicted to a drug may also be physically dependent on it, but rather than benefitting from the drug’s effects, an addicted person will continue to get worse with continued or increasing drug abuse. An addicted person compulsively seeks and abuses drugs, despite their negative consequences.

Withdrawal

A person may also suffer from withdrawal or feel sick when the medication is abruptly stopped. However, the symptoms of withdrawal can usually be prevented or managed by a physician, which is why it is so important to talk to a doctor before stopping a medication.

How Opioids Can Harm You

Opioids (painkillers) can be addictive, and the risk of addiction increases when taken incorrectly. They can also have serious side effects, including slowed breathing and death from overdose.

For more on opioids, see “What Are the Possible Consequences of Opioid Use and Abuse?"

How Depressants Can Harm You

Depressants can also be addictive if taken incorrectly. Their side effects include confusion, drowsiness, and impaired coordination. Older adults are especially sensitive, which can increase their risk of accidents and falls. Combining a depressant with anything that can cause sleepiness, such as alcohol or pain medications, can be very dangerous. And taking too many sleeping pills can cause delirium and worsen the symptoms of dementia. Never stop taking a depressant without a doctor’s guidance—it can lead to life-threatening seizures.

For more on depressants, see “What Are the Possible Consequences of CNS Depressant Use and Abuse?"

How Stimulants Can Harm You

Stimulants can be addictive, if not taken as prescribed. Repeated use or high doses of stimulants can lead to feelings of hostility or paranoia. Also, taking high doses of a stimulant may cause an irregular heartbeat, a dangerous rise in body temperature, heart failure, or seizures.

Taking a stimulant at the same time as certain other medicines can be dangerous. For example, taking a stimulant and an over-the-counter cold medicine containing a decongestant can lead to dangerously high blood pressure or irregular heart rhythms. A stimulant mixed with an antidepressant or other drugs can greatly increase these dangers.

For more on stimulants, see “What Are the Possible Consequences of Stimulant Use and Abuse?"

Quick Facts: Older Adults and Medicine Use

Facts: Older Adults and Medicine Use

MUST Medication USE Safe Training for Seniors

http://www.mustforseniors.org/facts.jsp

Quick Facts: Older Adults and Medicine Use

  • Older adults comprise 13 percent of the population, but account for 34 percent of all prescription medicine use and 30 percent of all over-the-counter (OTC) drug use.
  • Most older adults — 4 out of 5 — live with one or more chronic conditions.
  • Many take multiple medicines at the same time. A recent survey of 17,000 Medicare beneficiaries found that 2 out of 5 patients reported taking five or more prescription medicines.
  • Older adults are at increased risk of serious adverse drug events, including falls, depression, confusion, hallucinations and malnutrition, which are an important cause of illness, hospitalization and death among these patients.
  • Drug-related complications have been attributed to the use of multiple medicines and associated drug interactions, age-related changes, human error and poor medical management (e.g., incorrect medicines prescribed, inappropriate doses, lack of communication and monitoring).
  • Almost 40% of seniors are unable to read prescription label, and 67% are unable to understand information given to them.
For references or additional background information, download NCPIE's Fact Sheet "Medicine Use and Older Adults" (see below)
Feature Article
Older Adults — Who Are Especially Susceptible to Medicine Use Related Problems — MUST Take Time Out to Talk About Their Medications

Fact Sheet
Medicine Use and Older Adults

Write a new comment: (Click here)

SimpleSite.com
Characters left: 160
DONE Sending...
See all comments

| Reply

Latest comments

12.08 | 07:17

Mary, If you sent your email via this message page, please send directly to me as I cannot see your email from this site... this is a privacy issue.

...
11.08 | 11:46

I already sent my email address!!

...
11.08 | 11:42

Send your email address to jsassatelli@mercywmw.org and I will send a PDF oF the information.
Jean

...
11.08 | 11:22

I am interested in the Aging Conference in Buffalo. Unfortunately, I am unable to read the bio of the speakers because the font is too small. Can you help?

...
You liked this page